Citation: KW. "Diphenhydramine HCl: An Experience with Diphenhydramine (Benadryl) (exp924)". Erowid.org. Feb 27, 2001. erowid.org/exp/924
I have only misused Benadryl once. I took 8-10 .025 mg tablets of Diphenhydramine HCL, and several more about an hour later -- about 15 in total, but possibly more. I was in my dorm room alone, and as I lay there watching TV I began to feel the effects of the drug (approx. 30-45 minutes after injestion). I felt slightly euphoric and listening to music was extremely enjoyable, but, aside from the amazement which I felt at seeing visuals some time later, this euphoria was the only good thing about the experience. I soon began to see hallucinations: tiny dots of light seemed to fly across my field of vision; and it seemed as if, out of the corner of my eye, there was rapid movement of some sort; my brown carpet would, if I stared long enough, seem fluid like rippling water.
My most impressive visual occurred as I lay on the couch looking at the wall. A blob (it looked like a large, tangled bunch of yarn) of intertwined red and green threads floated slwoly through the air and hovered there before my eyes. If I reached for the blob or turned away, it disappeared, but I could make it appear again by staring intently at the wall. When I glanced away from the television, I could see a black, shadowy form resembling it on the wall. This phenomenon was much like that of staring at the sun for a brief moment and then quickly closing one's eyes. I felt slightly afraid of and annoyed with these visuals, but very easily remembered that I was only feeling the effects of a drug.
But this drug, as pleasant and LSD-like as it may sound, was not fun! Much of the time I felt as if I wanted to jump out of my skin; I had tremors for 5 minutes at a time during which I'd twitch and writhe and scratch; I sometimes felt an overwhelming sense of doom and saddness; I was extremely fatigued. These fits came far too often, and made the experience a miserable one. In addition, I overslept, missed work, and felt nauseous for most of the next day. I immediately threw the rest of my Benadryl away. So take my word it and leave this shit alone -- or do it yourself and see why this hallucinogenic, powerful as it is, is so infrequently used for recreational purposes. Cheers.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.